March 1983

A Fatal Case of Theophylline Intoxication

Author Affiliations

From the Division of Allergy and Immunology, Department of Internal Medicine (Drs Anderson and Slavin), and the Departments of Pathology and Pharmacology (Dr Poklis), St Louis School of Medicine.

Arch Intern Med. 1983;143(3):559-560. doi:10.1001/archinte.1983.00350030173029

• A fatal case of theophylline intoxication is presented in which a number of factors leading to a decrease in theophylline clearance and the patient's death were possibly operative. These included advanced age, chronic lung disease, liver disease, and administration of cimetidine. Since early symptoms of the toxic effects of theophylline can mimic peptic ulcer disease, cimetidine might be prescribed for the gastrointestinal symptoms with subsequent worsening of theophylline poisoning. Theophylline plasma concentration should be determined whenever drugs affecting theophylline clearance are administered simultaneously.

(Arch Intern Med 1983;143:559-560)